Alert archive / Washington / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 1, NWS Seattle, WA

June 21, 2005Snohomish County, Washington

NWS Seattle, WA issued this severe thunderstorm warning at Jun 21, 2005, 4:49 PM PDT for Snohomish County, Washington. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 21, 2005, 4:49 PM PDT (23:49 UTC)
Expired
Jun 21, 2005, 5:15 PM PDT
In force
26 min
Issued by
NWS Seattle, WA
Area
Counties, with a storm outline in the text

County Snohomish County, WA

The radar

The Seattle radar (KATX), 91 km from the middle of the area, began a volume at 23:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Quillayute State, WA (KUIL), launched 12:00Z, 11.8 hours before the alert went out and 239 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Quillayute State, WA at 12:00Z on 2005-06-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Quillayute State, WA at 12:00Z on 2005-06-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 47 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1721 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
47 m²/s²
0-3 km storm-relative helicity
65 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

123 
WUUS56 KSEW 212351
SVRSEW
WAC061-220015-
/O.NEW.KSEW.SV.W.0001.050621T2349Z-050622T0015Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SEATTLE WA
449 PM PDT TUE JUN 21 2005

THE NATIONAL WEATHER SERVICE IN SEATTLE
HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN SNOHOMISH COUNTY IN WEST CENTRAL WASHINGTON

* UNTIL 515 PM PDT

* AT 443 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM WITH LARGE HAIL AND WITH DAMAGING WINDS OVER
  EAST CENTRAL SNOHOMISH COUNTY OR 16 MILES NORTHWEST OF STEVENS
  PASS...MOVING NORTH AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE ABOUT 10 MILES EAST OF DARRINGTON...
  IN RURAL EASTERN SNOHOMISH COUNTY AROUND 500 PM PDT. THIS WILL   
  CROSS NEAR THE MOUNTAIN LOOP HIGHWAY. 

LAT...LON 4790 12139 4789 12119 4827 12105 4828 12145

$$

CERNIGLIA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Seattle, WA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 2:40 PM PDT, 2 hours 9 minutes earlier.

Area forecast discussion, Jun 21, 2:40 PM PDT, 2 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SEATTLE WA
240 PM PDT TUE JUN 21 2005

.SYNOPSIS...AN UPPER LOW MOVING THROUGH THE AREA WILL KEEP SHOWERS
GOING WELL INTO WEDNESDAY...WITH A FEW THUNDERSTORMS TONIGHT. WEAK
HIGH PRESSURE WILL RETURN THURSDAY AND FRIDAY FOR DRY WEATHER AND
NEAR NORMAL TEMPERATURES. ANOTHER TROUGH WILL MOVE OVER THE AREA
THIS WEEKEND FOR A CHANCE OF SHOWERS AGAIN.

&&

.SHORT TERM...IN THE LOW LEVELS ONSHORE PRESSURE GRADIENTS
INCREASING RATHER QUICKLY AND WINDS ARE NOW BEGINNING TO RESPOND.
ACARS SOUNDINGS INDICATE THE WEST WINDS UP THROUGH 1600 FEET WITH
THE TOP OF THE INVERSIONS AT 2100 FEET AT KSEA. THIS SHOULD DEEPEN
QUICKLY INTO THIS EVENING WITH LOWER CLOUDS SPREADING INLAND.
UNSTABLE AIR MASS ABOVE 6000 FEET MAKING ITSELF KNOWN THROUGH THE
SCATTERED SHOWERS AND THUNDERSTORMS ACROSS WESTERN WASHINGTON THIS
AFTERNOON. ELEVATED INSTABILITY WILL CONTINUE THROUGH THE NIGHT AS
UPPER LEVEL LOW OPENS UP AND APPROACHES THE REGION. THE TROF AXIS IS
EXPECTED TO MOVE ACROSS THE AREA WED AM TAKING THE THUNDERSTORM
THREAT WITH IT. SHOWERS EXPECTED TO CONTINUE INTO WED EVENING AS
ANOTHER SHORTWAVE TROF PASSES ACROSS THE AREA WED EVENING. EXPECT
THE SHOWERS TO TAPER OFF DURING THE EARLY HALF OF WED NIGHT.

FOR THE LATTER HALF OF WED NIGHT AND INTO THU...HEIGHTS WILL START
TO BUILD AS SHORT WAVE RIDGE APPROACHES. AT THE SAME TIME HIGH PRES
AT THE SFC WILL BUILD TO THE NORTH...FOR A NW SFC FLOW THAT WILL
HELP TO LIMIT THE AMOUNT OF CLOUD COVER OVER THE AREA THU AND FRI.
EXPECTING DRY CONDS THU AND FRI...ALTHOUGH AN APPROACHING WEAK UPPER
TROF MAY KICK OFF SOME SHOWERS FRI NIGHT.  CERNIGLIA

.LONG TERM...PATTERN SUGGESTS SERIES OF TROUGHS MOVING THROUGH
WESTERN WASHINGTON...WHICH WILL KEEP US UNDER FAIR TO PARTLY CLOUDY
SKIES AND LEAVE US WITH A CHANCE FOR SHOWERS FOR THE FIRST PART OF
THE WEEKEND.  THE MODELS SHOW MOSTLY CLOUDY SKIES AND THE BEST
CHANCE FOR RAIN ON SUNDAY INTO EARLY NEXT WEEK. JH

&&

.AVIATION...MID LEVEL CLOUDS COVERING WESTERN WASHINGTON WITH
ISOLATED THUNDERSTORMS. THUNDERSTORMS COULD LAST UNTIL 06-08Z.
MEANWHILE STRONG MARINE PUSH UNDERWAY WITH STRATUS ON COAST
SPREADING INLAND BY 08Z OR SO. KSEA...SW WIND 10 TO 15 KT THIS
EVENING. MARINE STRATUS AFTER 08Z. CHB

&&

.SEW WATCHES/WARNINGS/ADVISORIES...NONE.

&&

.KATX...VCP11/CSR21A OPERATIONAL.

&&

Nearby

Severe Thunderstorm Warnings in Washington, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.